Alert archive / Arizona / Wind Advisories in 2018

Wind Advisory 12, NWS Flagstaff, AZ

March 14, 2018Apache County, Coconino County, Navajo County, Arizona

NWS Flagstaff, AZ issued this wind advisory at Mar 14, 2018, 2:28 PM MST for Apache County, Coconino County, Navajo County, Arizona. It took effect at Mar 15, 2018, 11:00 AM MST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2018, 2:28 PM MST (21:28 UTC)
In effect from
Mar 15, 2018, 11:00 AM MST
Expired
Mar 15, 2018, 7:00 PM MST
In force
8 hr
Issued by
NWS Flagstaff, AZ

Counties Apache County, AZ, Coconino County, AZ, Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 124 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

209 
WWUS75 KFGZ 142128
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
228 PM MST Wed Mar 14 2018

AZZ009>014-016-017-039-040-150400-
/O.NEW.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
228 PM MST Wed Mar 14 2018

...WIND ADVISORY IN EFFECT FROM 11 AM TO 7 PM MST THURSDAY...

The National Weather Service in Flagstaff has issued a Wind
Advisory, which is in effect from 11 AM to 7 PM MST Thursday. 

* TIMING...Gusty winds will develop through the morning Thursday
  and persist into the early evening hours before diminishing.

* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$

AZZ004-006-007-150400-
/O.CON.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
228 PM MST Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM MST THIS EVENING...

* TIMING...Strong winds will persist through much of the evening
  hours.
 
* WINDS...Southwest 25 to 30 mph gusting to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected. Winds this strong can
make driving difficult...especially for high profile vehicles.
Consider securing loose belongings on your property. Additional
weather information is on the web at www.weather.gov/flagstaff.

&&

$$
4 follow-up statements
323 
WWUS75 KFGZ 150236
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
736 PM MST Wed Mar 14 2018

AZZ004-006-007-150345-
/O.CAN.KFGZ.WI.Y.0011.000000T0000Z-180315T0400Z/
Kaibab Plateau-Grand Canyon Country-Coconino Plateau-
Including the cities of Jacob Lake, Fredonia, 
Grand Canyon Village, Supai, North Rim, and Valle
736 PM MST Wed Mar 14 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Flagstaff has cancelled the Wind
Advisory. 

Southwest winds from this afternoon have decreased to 15 to 25 mph
this evening and the Wind Advisory has been cancelled. Expect wind
speeds to stay about the same overnight, southwest 15 to 25 mph 
with gusts to 30 mph, as a cold front approaches the area.

$$

AZZ009>014-016-017-039-040-151200-
/O.CON.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
736 PM MST Wed Mar 14 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM TO 7 PM MST
THURSDAY...

* TIMING...Southwest winds of 15 to 25 mph overnight will 
  increase Thursday morning. Winds will persist most of Thursday 
  afternoon, before diminishing Thursday evening. 

* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for 
high profile vehicles. Consider securing loose belongings on your 
property.

Additional weather information is on the web at 
www.weather.gov/flagstaff.

&&

$$
334 
WWUS75 KFGZ 151033
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
333 AM MST Thu Mar 15 2018

AZZ009>014-016-017-039-040-160200-
/O.CON.KFGZ.WI.Y.0012.180315T1800Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
333 AM MST Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING...

* TIMING...Winds will increase this morning becoming strong
  through the afternoon and early evening.
 
* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
134 
WWUS75 KFGZ 152143
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
243 PM MST Thu Mar 15 2018

AZZ009>014-016-017-039-040-160200-
/O.CON.KFGZ.WI.Y.0012.000000T0000Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
243 PM MST Thu Mar 15 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING...

* TIMING...Winds will remain strong and gusty through the 
  afternoon and early evening.
  

* WINDS...Southwest 25 to 30 mph with gusts to around 45 mph.

* IMPACTS...Driving may become difficult for high profile 
  vehicles. Consider securing loose outdoor items. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph...or
gusts from 40 to 57 mph...are expected.

Winds this strong can make driving difficult...especially for
high profile vehicles. Consider securing loose belongings on your
property.

Additional weather information is on the web at
www.weather.gov/flagstaff.

&&

$$
939 
WWUS75 KFGZ 160156
NPWFGZ

URGENT - WEATHER MESSAGE
National Weather Service Flagstaff AZ
656 PM MST Thu Mar 15 2018

AZZ009>014-016-017-039-040-160300-
/O.EXP.KFGZ.WI.Y.0012.000000T0000Z-180316T0200Z/
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Eastern Mogollon Rim-White Mountains-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
Including the cities of Keams Canyon, Kaibito, Canyon De Chelly, 
Chinle, Kayenta, Window Rock, Ganado, Wupatki N.M, .Tuba City, 
Winslow, Holbrook, Snowflake, St. Johns, Springerville, Heber, 
Happy Jack, Forest Lakes, Show Low, Greer, Pinetop, Navajo N.M., 
Dilkon, and Kykotsmovi
656 PM MST Thu Mar 15 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MST THIS EVENING...

Southwest winds will continue to decrease this evening, with most
areas ranging from 10 to 20 mph overnight. The Wind ADvisory will
be allowed to expire at 7 PM MST.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this wind advisory went out at Mar 14, 9:34 AM MST, 4 hours 54 minutes earlier.

Area forecast discussion, Mar 14, 9:34 AM MST, 4 hours 54 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
934 AM MST Wed Mar 14 2018

.SYNOPSIS...An active weather pattern is expected through the
rest of the week and into the weekend as multiple weather
disturbances move off the Pacific. Expect windy conditions and
cooler temperatures today, along with a slight chance of showers.
Even colder temperatures and a better chance of rain and mountain
snow arrive Thursday. After a break Friday, windy and cold
weather, with yet another chance for rain and snow, arrive on
Saturday.

&&

.DISCUSSION...A lot to consider this morning as a couple weather
disturbances impact northern Arizona over the next 24-36 hours.
The first shortwave crossing the region today will mainly be a
wind producer with widespread southwesterly gusts of 35-45 mph
expected through this evening. The strongest winds will be across
western Coconino County were a wind advisory is in place through
9pm tonight. Some shower activity will develop mainly across the
higher terrain but expect this to be isolated in nature with very
light precipitation amounts.

A more substantial shortwave will cross northern Arizona Thursday
with breezy conditions continuing. However, the strongest winds
will shift east and are expected to be across Navajo and Apache
Counties. A wind advisory may be needed for portions of those
counties pending a look at the latest model guidance later this
morning. Enhanced lift and moisture remaining over the region will
bring more widespread rain and snow showers with this shortwave
along with falling snow levels to around 5500-6000 during the day
Thursday. Latest model guidance is indicating potential for higher
QPF amounts over the northern half of Coconino County (upwards of
half an inch of liquid). Would like to take a look at more model
guidance before bumping up QPF/snowfall amounts in this region,
but it may be needed for the afternoon package. Also considering
the fact that the airmass isn't overly cold meaning boundary layer
temperatures will be marginal for significant accumulating snow.
Another factor going against this is that it is mid March and the
heaviest QPF is expected to fall during the daylight hours. Stay
tuned to any changes to the forecast later this afternoon.

&&

.PREV DISCUSSION /403 AM MST/...A large Pacific trough will
gradually move inland over the coming days bringing cooler,
breezy, and unsettled weather to northern Arizona through the
weekend. The leading shortwave moving through the trough will push
through the southern Great Basin today, resulting in increased
southwesterly flow over Arizona. Expect breezy to windy conditions
this afternoon. The strongest winds will be northwest of
Flagstaff where a low end Wind Advisory has been issued for gusts
near 40 MPH. In addition, enough shallow moisture will combine
with increasing upslope lift to generate a few light showers over
the rim country north towards Grand Canyon this afternoon. Snow
levels will remain above 9,000 feet today. Strengthening winds
aloft tonight will lead to enhanced downslope winds northeast of
the rim tonight.

A second and deeper shortwave will move through Arizona on
Thursday bringing a better chance for showers and mountain snow
from early Thursday morning through Thursday afternoon. Colder air
will allow snow levels to drop to 5500-6000 feet where some light
accumulations are possible. The best chance for accumulating snow
will be from around Flagstaff northwest through Grand Canyon
country where up to an inch or so is possible. It appears that
despite more dynamics and colder air with this feature, shallow
moisture will limit precipitation accumulation. However, this has
been a rapidly evolving system so it would be wise to check
frequent forecast updates.

Friday will see briefly dry weather followed by another round of
showers Saturday afternoon through Sunday morning when the main
trough moves inland. At this time, models are in good agreement
with a weakening and filling trough moving inland leading to less
precipitation than originally thought. Some light mountain snow
will be possible above 5000-6000 feet. Drier weather returns early
next week.

&&

.AVIATION...For the 18Z package...South-southwest winds will
increase through late afternoon becoming sustained 15-20 kts with
gusts of 25-35 knots for most areas. Winds will diminish some this
evening, but will continue overnight. Scattered ceilings 3-4kft AGL
will develop over higher terrain, with ISOLD-SCT -SHRA/-SHSN.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Gusty southwest winds will develop Wednesday with a
slight chance of rain showers across the area. Colder temperatures
and a better chance of rain and higher elevation snow showers
will arrive Thursday with gusty southwest wind continuing.

Friday through Sunday...Dry and seasonable conditions expected
Friday. The next system will move through the region over the
weekend bringing a chance of rain and snow showers mainly on
Saturday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory until 9 PM MST
this evening FOR AZZ004-006-007.

&&

PUBLIC...TPS/MCT
AVIATION...MAS
FIRE WEATHER...DB

For Northern Arizona weather information visit
weather.gov/flagstaff

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 3:39 AM MSTWind AdvisoryFGZCoconino16 hr

Nearby

Wind Advisories in Arizona, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.